Statin-Associated Muscle-related Adverse Effects: A Case Series of 354 Patients

Stephanie Cham, B.S.; Marcella A. Evans, B.S.; Julie O. Denenberg, M.A.; Beatrice A. Golomb, M.D., Ph.D.

Disclosures

Pharmacotherapy. 2010;30(6):541-553. 

In This Article

Abstract and Introduction

Abstract

Study Objective. To characterize the properties and natural history of 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitor (statin)-associated muscle-related adverse effects (MAEs).
Design. Patient-targeted postmarketing adverse-effect surveillance approach coupling survey design with an open-ended narrative.
Setting. University-affiliated health care system.
Subjects. Three hundred fifty-four patients (age range 34–86 yrs) who self-reported muscle-related problems associated with statin therapy.
Measurements and Main Results. Patients with perceived statin-associated MAEs completed a survey assessing statin drugs and dosages; characteristics of the MAEs; time course of onset, resolution, or recurrence; and impact on quality of life (QOL). Cases were assessed for putative drug adverse-effect causality by using the Naranjo adverse drug reaction probability scale criteria and were evaluated for inclusion in groups for which mortality benefit with statins has been shown. Patients reported muscle pain (93%), fatigue (88%), and weakness (85%). Three hundred patients (85%) met literature criteria for probable or definite drug adverse-effect causality. Ninety-four percent of atorvastatin usages (240/255) generated MAEs versus 61% of lovastatin usages (38/62, p<0.0001). Higher potency statins reproduced MAEs in 100% of 39 rechallenges versus 73% (29/40) with lower potency rechallenges (p<0.01). Time course of onset after statin initiation varied (median 14 wks); some MAEs occurred after long-term symptom-free use. Recurrence with rechallenge had a significantly shorter latency to onset (median 2 wks). The MAEs adversely affected all assessed functional and QOL domains. Most patients with probable or definite MAEs were in categories for which available randomized controlled trial evidence shows no trend to all-cause mortality benefit with statin therapy.
Conclusion. This study complements available information on the properties and natural history of statin-associated MAEs, affirming dose dependence and strong QOL impact. The data indicating a dose-dependent relationship between MAE risk and recurrence suggest lower potency statins or discontinuation may bear consideration for ameliorating symptoms.

Introduction

The 3-hydroxy-3-methylglutaryl coenzyme-A reductase inhibitors (statins) are a widely prescribed drug class and include the best-selling prescription drug in the world, atorvastatin.[1–3] Although statins are generally well tolerated and have documented cardiovascular benefits in PHARMACOTHERAPY Volume 30, Number 6, 2010 many persons, the most commonly reported adverse effects are muscle-related problems (i.e., muscle pain, weakness, and/or fatigue),[4,5] which can occur in the absence of creatine kinase (CK) level elevation.[6,7] Blinded N-of-1 crossover biopsy data indicate that muscle-related problems with normal or minimally elevated CK levels reflect a (partially) reversible mitochondrial myopathy.[6]

The medical literature has described muscle-related adverse effects (MAEs) with cholesterol-lowering agents[8–12] but has most commonly focused on severe cases entailing rhabdomyolysis.[13–16] The properties, natural history, drugdose relationship, and impact of nonrhabdomyolytic statin-associated MAEs have received somewhat less attention.[6,7,10,17–22]

Patient attributions of adverse effects to drugs have been reported to be reliable.[23] This case series capitalizes on that finding, by using an expanded, patient-directed, survey-based post-marketing adverse-effect surveillance approach to preliminarily examine the characteristics, time course, functional impact, and quality-of-life (QOL) impact of nonrhabdomyolytic MAEs associated with statins. The importance of characterizing these MAEs is underscored by the prevalence of statin use and frequency of muscle-related problems among the reported adverse effects of statins.[4,24] Also, a previous study identified a lack of physician awareness of and receptivity to patient reports of adverse effects of statins that extend to nonrhabdomyolytic MAEs,[25] reinforcing the need for more information on statin-associated MAEs. Demonstration of the concept and potential added value of an expanded, patient-targeted surveillance approach is timely in the face of attention to limitations in existing postmarketing surveillance systems, including physician-targeted surveillance.[26]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....